Medical questions & health advice by board certified doctors
"Medicine seems to work some days and not work on others. Should I have my medicine increased?"
I am a twenty year old female that was diagnosed with hypothyroidism almost six weeks ago. It seems like some days the medicine I am on is working amazingly; I don't ache and hurt, not as sensitive to the cold, and I'm not tired all day. Then some days it feels like my medicine is not working; I end up sleeping all day, feel cold even when the heat is turned up to 80F, and it feels like I've been run over by a truck. Is it normal for this to happen? Should I have my medicine increased?
If you have hypothyroidism, then your doctor is likely treating your condition with levothyroxine. Levothyroxine is the synthetic version of thyroid hormone that is naturally made by the thyroid gland. The thyroid hormone works to increase your metabolism and can counteract some of the symptoms of hypothyroidism which can include feeling cold, dry skin, weight gain, and fatigue. However, the levothyroxine does not result in resolution of symptoms right away. It takes time to build up in your system. In fact, some doctor say that if you miss a few pills you shouldn't have any symptoms and you can catch up by taking all of the missed pills at once. If you are feeling different on a day to day basis, I don't think it has to do with any fluctuations in your thyroid levels. Thyroid function and dosing of levothyroxine is done by your body's TSH level. This is how your doctor will know if your medication needs increased or decreased. I suggest that you schedule an appointment with an endocrinologist. This is the type of physician that specializes in the thyroid function. He or she can explain in more detail how your thyroid function is monitored and your medication dosed. I hope you feel better.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.